2013 A Case of Rifampicin-Induced Hypersensitivity Diagnosed By the Lymphocyte Activation Test with Successful Desensitization

Thursday, 15 October 2015
Hall D1 Foyer (Floor 3) (Coex Convention Center)

Chan-Sun Park, MD , Department of Internal Medicine, Inje University College of Medicine, Busan, South Korea

Mi Yeoung Kim, MD , Department of Internal Medicine, Busan Paik Hospital, Inje University College of Medicine, Busan, South Korea

Yeonye Kim , Department of Microbiology and Immunology, Inje University College of Medicine, Busan, South Korea

Jae-Hyeog Choi , Department of Microbiology and Immunology, Inje University College of Medicine, Busan, South Korea

Saegwang Park , Department of Microbiology and Immunology, Inje University College of Medicine, Busan, South Korea

Eun-Young Kim , Department of Pharmacology, Inje University College of Medicine, Busan, South Korea

Jae-Gook Shin , Department of Pharmacology, Inje University College of Medicine, Busan, South Korea

Anti-tuberculosis (Tb) drugs can cause various adverse drug reactions (ADRs) including hypersensitivity syndrome. Because multiple drugs are concomitantly administered, the detection of culprit drug is essential for successful treatment. Lymphocyte activation test (LAT) is one of the promising methodologies to evaluate delayed drug hypersensitivity, but its role in anti-Tb hypersensitivity remains controversial. A 41-year-old man was referred to allergy clinic with high fever, headache, and skin rash on both arms and legs. He was diagnosed as pulmonary Tb and has started combination anti-Tb drug therapy consisting of isoniazid, rifampicin, ethambutol, and pyrazinamide for 10 days. Body temperature was  38.0 C. Erythematous maculopapular rash was on both upper and lower extremities and several tender lymph nodes were palpable on cervical area. There were increased levels of aminotransferase (AST) 110 IU/L and alanine transaminase (ALT) 180 IU/L. All anti-Tb drugs were ceased. Patch test showed weak reaction to both rifampin and pyrazinamide. However, only rifampin was strong positive in LAT test. We successfully reintroduced rifampicin by oral desensitization without complication. Our experience suggests that LAT could be helpful to determine culprit drug in poly-pharmacy, especially in anti-Tb drugs.